Nebraska, 2012

Hail and Heavy Rain in Nebraska, May 3, 2012

May 3, 2012 · NWS OAX · 6 events in 3 counties and zones

Several weak and little moving boundaries over eastern Nebraska combined with high instability and produced isolated very slow moving thunderstorms across the region. A couple of the storms dropped large hail and also produced very isolated heavy rain amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Several weak and little moving boundaries over eastern Nebraska combined with high instability and produced isolated very slow moving thunderstorms across the region. A couple of the storms dropped large hail and also produced very isolated heavy rain amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 3, 4:29 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 3, 4:29 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT THU MAY 3 2012

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

SEVERAL BOUNDARIES...ONE FROM NEAR BVN-LCG...ANOTHER FROM OLU-TQE
AND ONE FROM JYR-LNK-OMA COULD PROVIDE FOCI FOR THUNDERSTORM
ACTIVITY THROUGH MID EVENING. THUS TEMPO MENTION OF TSRA WAS
CONTINUED AT KOMA AND KLNK. WOULD SUSPECT MUCH OF THE ACTIVITY
WILL WEAKEN OR SHIFT SE OF TAF SITES BY 03Z...BUT THE RISK COULD
LINGER A BIT LONGER. LATE TONIGHT RESIDUAL MOISTURE FROM RECENT
RAINS OR CONVECTION TONIGHT COULD ALLOW FOR FOG/STRATUS
DEVELOPMENT...ALTHOUGH IT SHOULD BURN OFF BY MID/LATE FRIDAY
MORNING.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT THU MAY 3 2012/

SHORT TERM...TONIGHT. COMPLEXITY OF EVENING CONVECTIVE FORECAST
REMAINS HIGH WITH SEVERAL WEAK BOUNDARIES EXTENDING ACROSS THE
REGION. A FEW BOUNDARIES STICK OUT...THE FIRST OF WHICH IS THE
MAIN SYNOPTIC BOUNDARY EXTENDING SOUTHWESTERN NEBRASKA TOWARD
KOFK...KLCG AND JUST NORTH OF KSUX. SOUTH OF THIS...VERY MOIST
AIRMASS REMAINS IN PLACE ALLOWING FOR CONSIDERABLY INSTABILITY WITH
SFC TEMPS INTO THE MID TO UPPER 70S AND DEWPOINTS IN THE UPPER
60S. SECOND BOUNDARY TO MENTION IS LEFT OVER OUTFLOW BOUNDARY THAT
WAS ACROSS ERN KS/WRN MO...WHICH HAS NOW LIFTED NORTH INTO
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE BIG QUESTION IS WHETHER
OR NOT IF/WHEN ANY CONVECTION WILL BE ABLE TO FORM ALONG THE
OUTFLOW BOUNDARY AS SHORT TERM MODELS CONTINUE TO INDICATE...LIKE
WAS THE CASE YESTERDAY. WEAK UPPER LEVEL SUPPORT IS FORECAST TO
PROGRESS INTO SOUTHEAST NEB AROUND 00Z AND COULD BE THE FOCUS TIME
FOR CONVECTIVE INITIATION ACROSS SOUTHEAST NEB. IF THAT
HAPPENS...IT WOULD PRIMARILY BE EVENING CONVECTION FOR OUR
FORECAST AREA AND THEN PUSHING SOUTHWARD INTO KANSAS AND MISSOURI.

KERN/DEWALD

MID TERM...FRIDAY THROUGH SUNDAY. A SOMEWHAT ACTIVE PERIOD WILL
REMAIN IN PLACE WITH ADDITIONAL CHANCES FOR CONVECTION. MUCH OF
FRIDAY WILL BE DRY...BUT ANOTHER FRONT MOVE SOUTHWARD OUT OF THE
DAKOTAS WILL LIKELY GENERATE AN MCS THAT BEGINS TO MOVE INTO
NORTHEAST NEBRASKA LATE FRIDAY AFTERNOON...BUT ESPECIALLY FRIDAY
NIGHT...WITH ANOTHER SEVERE THREAT WITH THAT ACTIVITY.

SATURDAY IS SETTING UP IN SIMILAR FASHION TO FRIDAY...THAT MUCH OF
THE DAY MAY BE DRY...BUT YET ANOTHER MCS IS LIKELY TO DEVELOP
ACROSS THE DAKOTAS...AND THEN MOVE INTO NORTHEAST NEBRASKA
SATURDAY AFTERNOON...AND ESPECIALLY SATURDAY NIGHT AS A COLD FRONT
BEGINS TO MOVE BACK INTO THE REGION. THERE WILL ALSO BE A SEVERE
THREAT WITH THIS ACTIVITY.

IT'S THIS COLD FRONT THAT BEGINS TO USHER IN COOLER AND DRIER AIR.
BELIEVE THERE COULD STILL BE A CHANCE OF THUNDERSTORMS SUNDAY
BEHIND THE FRONT THAT COULD LINGER THROUGH SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH THURSDAY. IN GENERAL...PREFER A DRIER
SOLUTION THROUGH THE PERIOD WITH COOLER TEMPERATURES. LEFT IN A
SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY...BUT NOT OVERLY
CONFIDENT ABOUT THAT AT THIS TIME.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 3, 4:05 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT THU MAY 3 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
505 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MUCH OF THE AREA
SOUTHEAST OF A LINE FROM ALBION TO WAYNE. SEVERAL WEAK BOUNDARIES
IN THE REGION COMBINED WITH HIGH INSTABILITY COULD CAUSE SEVERAL
OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. IN ADDITION...THE POTENTIALLY SLOW MOVEMENT OF THE STORMS
COULD BRING ISOLATED LOCATIONS OF HEAVY RAIN. THE COVERAGE AND
INTENSITY OF THE THUNDERSTORMS SHOULD DECREASE BY LATE EVENING AND
SHIFT TO LOCATIONS FROM SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA.

ADDITIONAL THUNDERSTORMS COULD DEVELOP LATE FRIDAY AFTERNOON IN
NORTHEAST NEBRASKA GENERALLY NORTHWEST OF A LINE FROM COLUMBUS TO
WAYNE. THE STORMS WOULD DEVELOP ALONG A NEARLY STATIONARY FRONT
THAT IS FORECAST TO STRETCH FROM CENTRAL NEBRASKA INTO SOUTHEAST
SOUTH DAKOTA.  A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS THAT DEVELOP ALONG THE FRONT IN OR NEAR NORTHEAST
NEBRASKA FRIDAY AFTERNOON COULD MOVE OR DEVELOP FARTHER SOUTHEAST
INTO THE REST OF EASTERN NEBRASKA AND WESTERN IOWA FRIDAY NIGHT.
SOME OF THIS ACTIVITY COULD BE SEVERE.

THIS FRONT WILL BEGIN TO PUSH SOUTHEAST ACROSS THE REGION LATE
SATURDAY INTO SUNDAY AND BRING ADDITIONAL THUNDERSTORMS TO THE
REGION. SEVERE STORMS ARE AGAIN POSSIBLE...ESPECIALLY FROM LATE
SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. HEAVY RAIN IS ALSO
POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE SUNDAY
AFTERNOON IN FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IF THE
FRONT SLOWS DOWN AND DOES NOT PUSH THROUGH THAT REGION UNTIL LATE
IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING SOUTHEAST OF AN
ALBION TO WAYNE LINE.

CHERMOK

In the hours before

Special weather statement, May 3, 6:05 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT THU MAY 3 2012

NEZ015-040030-
THURSTON NE-
705 PM CDT THU MAY 3 2012

...SPECIAL WEATHER STATEMENT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR PENDER...OR 26 MILES SOUTH OF
PONCA...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PEAS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALTHILL...WINNEBAGO AND THURSTON.

THIS INCLUDES HIGHWAY 77 BETWEEN MILE MARKERS 164 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4210 9642 4212 9680 4226 9681 4228 9653
      4228 9647
TIME...MOT...LOC 0001Z 258DEG 5KT 4218 9672

FOBERT

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain. Local standard time, as filed.

Hail, Thurston

When
May 3, 6:32 PM CST to 6:47 PM CST
Where
Thurston County, 3 mi E of Pender to 6 mi E of Pender
Measured
1.25 in hail
Reported by
Public
Coordinates
42.120, -96.641

Hail up to half dollar-size fell for around 15 minutes east of Pender from a slow moving thunderstorm which also dropped isolated very heavy rainfall.

Heavy Rain, Thurston

When
May 3, 6:47 PM CST to 7:47 PM CST
Where
Thurston County, 2.65 mi ESE of Pender
Reported by
Emergency Manager
Coordinates
42.110, -96.650

Rainfall that doppler radar estimated approached 4 inches fell across a very small area east southeast of Pender. The heavy rain produced some field flooding which briefly flowed across a few roads.

Hail, Thurston

When
May 3, 7:00 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Hail, Cuming

When
May 3, 7:25 PM CST
Where
Cuming County, 7.83 mi NE of Wisner
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -96.810

Hail, Washington

When
May 3, 8:00 PM CST
Where
Washington County, 4.2 mi W of Washington
Measured
1.75 in hail
Reported by
Public
Coordinates
41.410, -96.300

Hail up to golf ball-size fell around 9 pm CDT southeast of Arlington. Hail around dime-size, however, fell until around 920 pm CDT.

Hail, Washington

When
May 3, 8:00 PM CST to 8:20 PM CST
Where
Washington County, 3.63 mi W of Washington
Measured
0.75 in hail
Reported by
Public
Coordinates
41.400, -96.290

Hail around dime-size fell for around 20 minutes southeast of Arlington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368882, 368885, 368886, 368887, 368888, 368889.